Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 220, NWS Tallahassee, FL

August 9, 2014Holmes County, Jackson County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 9, 2014, 12:49 PM CDT for Holmes County, Jackson County, Washington County, Florida. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2014, 12:49 PM CDT (17:49 UTC)
Expired
Aug 9, 2014, 1:15 PM CDT
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Holmes County, FL, Jackson County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 38 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 1:00 PM CDTTSTM WND DMGBonifay, FL1 TREE AND 1 POWER LINE DOWN. TIME ESTIMATED USING RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WUUS52 KTAE 091749
SVRTAE
FLC059-063-133-091815-
/O.NEW.KTAE.SV.W.0220.140809T1749Z-140809T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1249 PM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF BONIFAY...
  EXTREME WEST CENTRAL JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTH CENTRAL WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 115 PM CDT

* AT 1244 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16 MILES
  NORTHWEST OF BONIFAY...OR NEAR BARKER STORE...AND MOVING SOUTHEAST
  AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  IZAGORA...CERROGORDO...PITTMAN...GRITNEY...MILLER CROSSROADS...
  BETHLEHEM...CARYVILLE...JOHNSON CROSSROADS...HULAW...NOMA AND
  HOLMES COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3099 8595 3099 8584 3088 8553 3068 8567
      3087 8603
TIME...MOT...LOC 1749Z 297DEG 21KT 3090 8587

$$

11-MOORE
1 follow-up statement
409 
WWUS52 KTAE 091806
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
106 PM CDT SAT AUG 9 2014

FLC059-063-133-091816-
/O.EXP.KTAE.SV.W.0220.000000T0000Z-140809T1815Z/
JACKSON FL-HOLMES FL-WASHINGTON FL-
106 PM CDT SAT AUG 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASHINGTON...
HOLMES AND EXTREME WEST CENTRAL JACKSON COUNTIES WILL EXPIRE AT 115
PM CDT...

LAT...LON 3099 8595 3099 8584 3088 8553 3068 8567
      3087 8603
TIME...MOT...LOC 1806Z 297DEG 21KT 3085 8577

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:48 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 9, 10:48 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1148 AM EDT Sat Aug 9 2014

.Near Term [Through Today]...
Today's set up will be very similar to what we saw yesterday.
Regional 13Z surface analysis shows weak pressure gradient in place
over the southeast with high pressure in the central northern Gulf.
Surface dew points were in the low 70s across the southeast and in
the mid to upper 70s over coastal Texas, Louisiana, and
Mississippi, the eastern Florida Big Bend and in south Florida. The
stationary frontal boundary to our northwest has made very little
movement since yesterday, which will mean this boundary will once
again serve as forcing for storms and keep coverage in our Georgia
counties high again today. Like yesterday, storms have already
started over the Gulf coast and along the FL Big Bend. Coverage will
increase further inland through the day and be similar to yesterday-
high on our extreme westernmost zones in the late morning, then
moderate around the Apalachicola River and high in our northern
Georgia and Alabama counties. Highs will be in the mid 90s with heat
indices in 100-104 range.

&&

.Aviation...
[Through 12Z Sunday] VFR will prevail through the period with
west-southwest winds generally less than 10 knots. VCTS near ECP
this morning will move inland and afternoon coverage will be highest
near DHN, ABY, VLD.

&&

.Prev Discussion [309 AM EDT]...

.Short Term [Tonight Through Monday]...
Deep layer ridging south of the region and weak troughing to the
north will maintain a west to southwest low to mid level flow across
the region. Scattered convection will develop each afternoon and
dissipate during the evening. Overall coverage is expected to be a
bit higher across our northern zones closer to the trough. Temps
will remain a couple of degrees above normal.

.Long Term [Monday Night Through Saturday]...
The weak mid/upper level ridge will give way to a more amplified
pattern in the form of a trough by Tuesday night and lasting
through the end of next week. This will set up an east-to-west
oriented surface trough near the Tri-State lines and yield well
above average rain chances region-wide. Afternoon highs will
remain very close to seasonal averages, in the low 90s.

.Marine...
A weak pressure pattern typical of summer will remain in place
across the waters. This will generally keep winds 10 knots or less
and seas 2 feet or less. A ridge south of the area will maintain
generally southwest flow over the marine area.

.Fire Weather...
Relative humidity values will remain well above critical levels for
the next several days. Red flag criteria will not be met.

.Hydrology...
Our area rivers remain at or below their normal levels. With
widespread significant rainfall not expected over the next few days,
we are not expecting any river flooding. However, any thunderstorms
that form will be slow-moving and could cause localized flooding of
poor drainage areas.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   94  74  95  75  97 /  40  20  50  30  50
Panama City   92  77  90  77  91 /  40  20  40  30  40
Dothan        95  73  93  74  94 /  40  30  50  30  50
Albany        95  74  94  74  95 /  40  30  60  30  50
Valdosta      96  73  97  74  96 /  40  30  50  30  50
Cross City    93  74  93  74  93 /  50  20  30  30  40
Apalachicola  92  76  91  77  91 /  40  20  30  30  40

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...MOORE
SHORT TERM...WOOL
LONG TERM...HARRIGAN
AVIATION...MOORE
MARINE...WOOL
FIRE WEATHER...GODSEY
HYDROLOGY...WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:05 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton8 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.